Advertisement

Jump to content


Photo

Prednisone?


  • Please log in to reply
2 replies to this topic

#1 TheInvisableGirl

TheInvisableGirl

    Regular Member

  • Members
  • PipPip
  • 48 posts

Posted 03 February 2009 - 11:42 PM

Advertisement
Hello all! Im not sure if this is the correct forum so feel free to move. To get straight to the point im desparate. I feel aweful my doctors are being useless and fustrating despite my full cooperation and now my GI want to put me on 40 miligrams of prednisone a day. I wasnt so keen om the idea to begin with but after reading the reviews and medical journal results i am considering refusing to take it. I am small 96 pounds at 5 foot 8 inches and the doses people were getting side effects with were less than a quarter of my dose and they were one and a half times my weight at least! And with the way the effects seem to last weeks and months after being tapered off i dont think my mental or physical health can take that even if it makes me temporarily better. I was hopeing someone would share they experiances with me to help me decide. I am going to talk to my GP before i start if i start in case something goes wrong or i need to taper off quickly but id really like ot have some back up going in seeing that doctors are slanted toward RX's and such. Right now i dont want to even touch the stuff without a hazmat suit much less take it. If i do decide to take it i refuse to start on the full dose becasue it will only take longer to taper off. I will talk with the dic about that but some info would bemuch appreciated.


Advertisement

#2 BQ

BQ

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 14,269 posts
  • Country:United States

Posted 03 February 2009 - 11:59 PM

What is your diagnosis? Doc's typically do not prescribe prednisone for IBS.However I haven't ever heard of a Doc prescribing it for other issues unless it was really necessary.BQ
Please remember this is a group of folks seeking support on how to live with and manage IBS. THESE ARE ONLY MY OWN THOUGHTS. IF YOU WANT AN EXPERT OPINION, ASK A MEDICAL PROFESSIONAL.

#3 distressed

distressed

    Prolific Member

  • Members
  • PipPipPip
  • 153 posts

Posted 04 February 2009 - 12:01 AM

Prednisone is relatively safe providing it is used correctly however it does have a higher risk side effect profile than some medications, but that does not mean you should avoid it.Why does the dr want you to take prednisone? Understand that what prednisone in fact does is act as an immunosuppressant. Commonly it is used to treat inflammation, because by suppressing your immune system it suppresses the inflammation. If you have inflammation it may be a very very good idea to take it to prevent other damage. Basically it all depends on why you are taking it and for how long. Short term doses for a month or two will not hurt you at all. It when its taken for years constantly at higher doses that people commonly have side effects and problems.I have taken prednisone at 50mg twice a day without side effects (other than feeling a little elated) for several months.....but you do need to taper on and off.usually dosage would be something like 25mg and then increase in increments until the desired effect is achieved if an increase is even necessary. If it works well at 25mg you can try going lower and see if it still helps, maybe if you are small you might only need 5 or 10mg once a day. general doasge range is between 5-60mg.Dont be afraid of it, its unlikely anything will 'go wrong' and certainly if it didnt agree with you you would taper off in a week or so and not take it again., however if you have taken it for less than a week you can just stop it without tapering specially if you are only taking 5-25mg.Do carefully consider why it is recommended and what it is likely to achieve etc.If you need it ongoing you can taper on and off it with breaks in between to drastically reduce the chances of any long term effects....its the continual therapy thats bad long term.Prednisone is one of those drugs thats a miracle if you need it, but shouldn't just be taken without thought....If you think it will help, try it.....trying it is highly unlikely to cause a problem, unless you have a specific problem with corticosteroids (like an allergy or something). My bet is no matter what you will feel a little better on it whether you really need it or not and certainly if i was indeed desperate i wouldnt hesitate to try it.





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here